MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Where to find a proof of theorem which says that: if a funcion $f: \mathbb R \rightarrow \mathbb R$ is bounded on a set of positive Lebesque measure or on the set of second category with Baire propert and $$ \frac{\Delta_h^nf(x)}{h^n} \rightrightarrows g(x) \textrm{ as } h \rightarrow 0 $$ on every compact interval $[c,d]$, to a bounded function $g: \mathbb{R} \rightarrow \mathbb R$, then $f$ is of class $C^n$ and $g^{(n)}=f$.

share|cite|improve this question
What does that two-arrow symbol mean? – Rasmus Bentmann Jul 12 '13 at 12:10
This means that the expression on the l.h.s. tend uniformly as $h \rightarrow 0$ on $[c,d]$ to the function $g|_{[c,d]}$. – user 1111 Jul 12 '13 at 12:16
up vote 2 down vote accepted

MR1245559 (94k:26024) Frölicher, Alfred(CH-GENV-SM); Kriegl, Andreas(A-WIEN) Differentiable extensions of functions. (English summary) Differential Geom. Appl. 3 (1993), no. 1, 71–90.

The review: A condition is given for functions defined on an arbitrary subset of the real line with values in a Fréchet space (or even in a space of more general type) to admit a smooth extension. This condition is that the difference quotients of the corresponding orders are to be locally bounded. The results are obtained for $C^\infty$-extensions as well as for finite order extensions with locally Lipschitz derivatives. In the last case a continuous linear extension operator is constructed.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.